Bayesian Analysis

Invariant Conjugate Analysis for Exponential Families

Pierre Druilhet and Denys Pommeret

Full-text: Open access


There are several ways to parameterize a distribution belonging to an exponential family, each one leading to a different Bayesian analysis of the data under standard conjugate priors. To overcome this problem, we propose a new class of conjugate priors which is invariant with respect to smooth reparameterization. This class of priors contains the Jeffreys prior as a special case, according to the value of the hyperparameters. Moreover, these conjugate distributions coincide with the posterior distributions resulting from a Jeffreys prior. Then these priors appear naturally when several datasets are analyzed sequentially and when the Jeffreys prior is chosen for the first dataset. We apply our approach to inverse Gaussian models and propose full invariant analyses of three datasets.

Article information

Bayesian Anal., Volume 7, Number 4 (2012), 903-916.

First available in Project Euclid: 27 November 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Bayesian inference conjugate prior exponential family inverse Gaussian distribution Jeffreys prior sequential analysis


Druilhet, Pierre; Pommeret, Denys. Invariant Conjugate Analysis for Exponential Families. Bayesian Anal. 7 (2012), no. 4, 903--916. doi:10.1214/12-BA731.

Export citation


  • Banerjee, A.K. and Bhattacharyya, G.K. (1979). “Bayesian Results for the Inverse Gaussian Distribution with an Application”. Technometrics, 21, 247–251.
  • Barndorff-Nielsen, O.E. (1978). Information and exponential families in statistical theory. Wiley, New-York.
  • Chhikara, R.S. and Folks, J.L. (1977). “The inverse Gaussian distribution as a lifetime model”. Technometrics, 4, 461–468
  • Chhikara, R.S. and Folks, J.L. (1989). The Inverse Gaussian Distribution: Theory, Methodology and Applications. Marcel Dekker, Inc. New York and Basel.
  • Consonni, G. and Veronese, P. (1992). “Conjugate priors for exponential families having quadratic variance functions”. Journal of the American Statistical Association, 87, 1123–1127.
  • Consonni, G., Veronese, P. and Gutiérrez-Peña, E. (2004). “Reference priors for exponential families with simple quadratic variance function”. Journal of Multivariate Analysis, 88, 335–364.
  • Cox, D.R. and Miller, H.D. (1965). The Theory of Stochastic Processes. London: Methuen.
  • Diaconis, P. and Ylvisaker, D. (1979). “Conjugate priors for exponential families”. The Annals of Statistics, 7, 269–281.
  • Druilhet, P. and Marin, J.M. (2007). “Invariant HPD credible sets and MAP estimators”. Bayesian Analysis, 4, 681–692.
  • Folks, J.L. and Chhikara, R.S. (1978). “The Inverse Gaussian Distribution and its Statistical Application - A Review”. Journal of the Royal Statistical Society B, 40, 263–289.
  • Gelman, A. (2004). “Parameterization and Bayesian Modeling”. Journal of the American Statistical Association, 99, 537–545.
  • Gutiérrez-Peña, E. and Rueda, R. (2003). “Reference Priors for Exponential Families”. Journal of Statistical Planning and Inference, 110, 35–54.
  • Gutiérrez-Peña, E. and Smith, A.F.M. (1995). “Conjugate parametrizations for natural exponential families”. Journal of the American Statistical Association, 90, 1347–1356.
  • Jeffreys, H. (1946). “An invariant form for the prior probability in estimation problems”. Proceedings of the Royal Society of London, Series A, 186, 453–461.
  • Jeffreys, H. (1961). Theory of Probability (3rd Edition. ed.). University Press, Oxford.
  • Jorgensen, B. (1980). “Statistical properties of the generalized inverse Gaussian distribution”. Memoirs of University of Aarhus, 4.
  • Jorgensen, B. (1986). “Some properties of exponential dispersion models”. Scandinavian Journal of Statistics, 13, 187–197.
  • Mengersen, K. and Robert, C.P. (1996). “Testing for mixtures: a Bayesian entropic approach”. In J. O. Berger, J. M. Bernardo, A. P. Dawid, D. V. Lindley and A. F. M. Smith (eds), Bayesian Statistics, Vol. 5, 255–76, Oxford University Press.
  • Morris, C.N. (1983). “Natural exponential families with quadratic variance functions: statistical theory”. The Annals of Statistics, 11, 515–529.
  • Palmer, J. (1973). “Bayesian analysis of the inverse Gaussian distribution”. Ph.-D. thesis. Oklahoma State University.
  • Robert, C.P. (1991). “Generalized inverse normal distribution”. Statistics & Probability Letters, 11, 37–41.
  • Robert, C.P. and Titterington, D.M. (1998). “Reparameterization strategies for hidden Markov models and Bayesian approaches to maximum likelihood estimation”. Statistics and Computing, 8, 145–158.
  • Seshadri, V. (1993). The inverse Gaussian distribution: a case study in exponential families. Oxford University Press, New York.
  • Slate, E.H. (1994). “Parameterizations for Natural Exponential Families with Quadratic Variance Functions”. Journal of the American Statistical Association, 89, 1471–1482.
  • Tweedie, M.C.K. (1956). “Some statistical properties of inverse Gaussian distributions”. Virginia Journal of Sciences (N.S.), 7, 160–165.
  • Whitmore, G. A. (1979). “An Inverse Gaussian Model for Labour Turnover”. Journal of the Royal Statistical Society (Serie A), 142, 468–478.
  • Zwickl, D.J. and Holder, M.T. (2004). “Model Parameterization, Prior Distributions, and the General Time-Reversible Model in Bayesian Phylogenetics” Systematic Biology, 53, 877–888.